Colorado, 2013Winter Storm and Heavy Snow in Colorado, November 20 to 25, 2013
November 20 to 25, 2013 · NWS GJT · 21 events in 20 counties and zones
A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist southwest flow preceded a large upper low which moved into the southwest states on the 24th. Initially, precipitation was mostly in the form of rain at lower elevations, then changed to snow as colder air spread into the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 19, 11:08 PM MST, 52 minutes earlier.
Area forecast discussion, Nov 19, 11:08 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1108 PM MST TUE NOV 19 2013
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 310 PM MST TUE NOV 19 2013
MOIST LOW AMPLITUDE SHORT WAVE RACES ACROSS NORTHWEST COLORADO
TONIGHT. RADAR SHOWING LOW DBZ RETURNS AS THE MOISTURE INCREASES
THIS AFTERNOON...SOME OF THIS PCPN IS REACHING THE GROUND AS KCAG
MEASURED A TRACE AND SUNLIGHT MOUNTAIN AWOS REPORTS LIGHT SNOW.
THE COMBINATION OF OROGRAPHICS AND WEAK DYNAMICAL FORCING WILL
RESULT IN WIDESPREAD LIGHT PCPN OVERNIGHT ACROSS NW COLORADO...POSSIBLY
EXTENDING AS FAR SOUTH AS THE ELK MOUNTAINS. ENHANCED CLOUD COVER
IN THE INFRARED IS SOMEWHAT FRAGMENTED AND UPSTREAM RADAR
OBSERVATIONS SHOW BROKEN AREAS OF PCPN. THE RAP MODEL SHOW PCPN
EXPANDING AS THE SHORT WAVE GETS LIFTED OVER THE DIVIDE...BUT
APPEARS THAT THE TIME DURATION DOES NOT LAST LONG ENOUGH FOR
ADVISORY CRITERIA SNOWFALL. APPEARS THE ELKHEADS AND PARK RANGE
MAY GET A FEW INCHES OF SNOW TONIGHT...BUT TAPERING OFF AFTER
MIDNIGHT. THE SRN HALF HALF GETS EXTENSIVE CLOUD COVER BUT THE
MOISTURE IS NOT AS DEEP...FLURRIES OR BRIEF LIGHT SNOW MAY OCCUR
OVER THE SAN JUAN MOUNTAINS AS THE SHORT WAVE DRAGS ACROSS WRN
COLORADO.
SATELLITE INFRARED AND WATER VAPOR CLEARLY SHOWS A STREAM OF
MOISTURE FROM NW OF THE HAWAIIAN ISLES TO THE CALIFORNIA COAST.
THE FORECAST AREA MAY GET ONLY ONE SHOT AT THIS MOISTURE AND THAT
OCCURS FROM WEDNESDAY AFTERNOON INTO THURSDAY. BUT SHORT WAVE
ENERGY ADVECTING THIS MOISTURE TO THE FOUR CORNERS REGION IS WEAK
AND FRAGMENTED (SIMILAR TO THE LEAD SHORT WAVE). NO SHORTAGE OF
MOISTURE AS 700 MB SPECIFIC HUMIDITY VALUES EXCEED 4 G/KG...BUT
OTHER FEATURES THAT ARE NEEDED FOR EFFICIENT RAIN OR SNOW PRODUCTION
ARE MISSING. LACKING ELEMENTS INCLUDE BAROCLINICITY AND
DYNAMICAL/OROGRAPHICAL FORCING AS 700 MB GRADIENT FLOW IS LESS
THAN 20 KNOTS. THE AREA OF PRECIPITATION WILL BE EXPANDING
WEDNESDAY AFTERNOON OVER SW COLORADO AND SPREADING NEWD...CURRENT
QPF PROJECTIONS SUGGEST SNOW POTENTIAL OF 4 TO 8 INCHES OVER THE
SAN JUAN AND WRN COLORADO CENTRAL MOUNTAINS. THE DEEPEST MOISTURE
WILL BE POSITIONED ACROSS THE REGION ON WEDNESDAY NIGHT BEFORE
SHIFTING DOWNSTREAM BY THURSDAY MORNING...NOT COINCIDING WITH THE
COLD FRONT SURGING SOUTHWARD NEAR THE WYOMING BORDER. SNOW LEVELS
A BIT TRICKY AND WILL BE FLUCTUATING DEPENDING ON TIME OF DAY. IN
GENERAL TERMS...SNOW LEVELS WILL RANGE FROM 7000 TO 8000 FEET.
DIABATIC COOLING PROCESSES COULD RESULT IN WET SNOW TO NEAR THE
VALLEY FLOORS LATE WEDNESDAY NIGHT. LATER SHIFTS MAY NEED TO
CONSIDER HOISTING WINTER WEATHER ADVISORIES.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 310 PM MST TUE NOV 19 2013
BY THU THE SPLIT IN THE FLOW WILL BECOME MORE DISTINCT AS THE LOW
BEGINS TO CLOSE OFF ROUGHLY OVER SOUTHERN CALIFORNIA. A MOIST AND
UNSETTLED SOUTHWEST FLOW AHEAD OF THE LOW WILL CONTINUE TO STREAM
OVER THE SOUTHWEST CORNER OF THE CONUS...AND ACROSS THE SOUTHERN
AND CENTRAL ROCKIES. IN ADDITION...A COLD FRONT ASSOCIATED WITH A
NORTHERN BRANCH SHORTWAVE WILL DROP INTO THE NORTHERN EDGE OF THE
CWA BY AROUND MIDDAY. WE CAN EXPECT MOUNTAIN SNOW AND THE CHANCE
FOR VALLEY RAIN TO CONTINUE THROUGH THU. MOST OF THE AREA WILL BE
DOMINATED BY THE MOIST UNSTABLE SOUTHWEST FLOW WITH SOUTH-
SOUTHWEST SLOPES FAVORED IN THIS REGIME. BUT THE OROGRAPHICS WILL
GENERALLY REMAIN ON THE WEAK SIDE AS THE SOUTHWEST FLOW IS NOT
EXPECTED TO BE OVERLY STRONG. OVER THE FAR NORTH HOWEVER...THE
AREA IMPACTED BY THE THE NORTHERN BRANCH COLD FRONT WILL SPREAD
SOUTH/SOUTHEAST. I EXPECT THAT THERE WILL BE A NICE ENHANCEMENT OF
THE PRECIPITATION IN THE VICINITY OF THE FRONT. BUT MODELS
INDICATE MUCH DRIER AIR WILL PUSH IN BEHIND THE FRONT. THIS WILL
BRING A DOWNTURN IN POPS OVER THE NORTHWEST CORNER BY LATE IN THE
AFTERNOON WITH THAT TREND EXTENDING SOUTH-SOUTHWEST THROUGH THE
EVENING. ALSO A LOCALIZED AREA OF STRONG NORTHERLY WINDS WILL
DEVELOP OVER WESTERN MOFFAT COUNTY INTO THE EASTERN UINTA BASIN
DURING THE EVENING. MUCH COLDER TEMPS WILL RESULT IN THIS DRIER
AIR BEHIND THE FRONT. MODELS DISAGREE ON JUST HOW FAR SOUTH THIS
FRONT WILL REACH BEFORE IT WASHES OUT IN THE SOUTHWEST FLOW AHEAD
OF THE SOUTHERN BRANCH LOW. BUT WE CAN CERTAINLY EXPECT MUCH
COLDER TEMPS OVER THE FAR NORTH...WITH LESS COOLING AS ONE TRAVELS
SOUTH.
MODELS AGREE THAT THE LOW WILL STALL IN THE VICINITY OF SAN DIEGO
BY EARLY FRIDAY...THEN PRETTY MUCH REMAIN STATIONARY UNTIL EARLY
SUNDAY. BY SUN AFTERNOON THE LOW BEGINS TO SLOWLY SHIFT
EAST...MAKING IT OVER NM/GFS...TO THE OK PANHANDLE/ECMWF ON
MONDAY. THIS KEEPS THE DESERT SOUTHWEST THROUGH THE SOUTHERN CO
MOUNTAINS UNDER A MOIST UNSETTLED FLOW AHEAD OF THIS LOW...AND
STILL UNSETTLED AS IT PASSES. OVER THE NORTH...MODELS SHOW A COL
AREA BETWEEN THE SOUTHERN BRANCH LOW AND THE NORTHERN BRANCH
NORTHWESTERLIES WILL MORE OR LESS SET UP OVER WY/NORTHERN CO...AND
EXTEND INTO NORTHEAST UT. THIS WILL KEEP THE NORTHERN HALF TO
TWO/THIRDS OF THE CWA ON THE DRY SIDE. BUT OUR SOUTHERN EDGE MAY
CONTINUE TO SEE PRECIPITATION TROUGH MONDAY. EXPECT THERE WILL BE
BREAKS AT TIMES. AND AS ANY EMBEDDED DISTURBANCES MOVE INTO THE
THE AREA... SHOWERS WILL BE ENHANCED.
MODELS ALL AGREE THAT BY TUE...A DRIER NORTH-NORTHWEST FLOW WILL
DOMINATE AREA-WIDE AS A LARGE AREA OF HIGH PRESSURE BUILDS TO OUR
WEST.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1030 PM MST TUE NOV 19 2013
VFR EXPECTED IN MOST PLACES BUT THERE WILL BE AN AREA OF MVFR
SOUTH OF EEO BUT NORTH OF MTJ DUE TO SHOWERS MOVING THROUGH.
MOUNTAIN AREAS MAY BE PARTLY OBSCURED TONIGHT FROM LOW CEILINGS. SNOW
LEVELS WILL BE LOWERING TO NEAR THE VALLEY FLOORS OR AROUND 5500
FEET.
VFR ALL TAF SITES AFTER 12Z UNTIL ABOUT 00Z THURS WHEN DEEP MOISTURE
RETURNS ESPECIALLY IN SOUTHERN LOCATIONS...VISIBILITIES AND
CEILING REDUCING AT HIGHER LOCATIONS IN THE SAN JUANS THROUGHOUT
THE EVENING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...PF
LONG TERM...EH
AVIATION...JAM
Hazardous weather outlook, Nov 19, 4:29 AM MST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MST TUE NOV 19 2013
COZ001>014-017>023-UTZ022>025-027>029-201300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
429 AM MST TUE NOV 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF RAIN AND SNOW WILL DEVELOP THIS AFTERNOON AND LINGER
THROUGH TONIGHT ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO.
SNOWFALL AMOUNTS OVER THE MOUNTAINS ARE EXPECTED TO REMAIN UNDER 5
INCHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN AND SNOW WILL BECOME WIDESPREAD WEDNESDAY NIGHT AND CONTINUE
THROUGH EARLY FRIDAY. HEAVY SNOWFALL WILL BE POSSIBLE OVER THE
MOUNTAINS...ESPECIALLY ALONG SOUTHWEST FACING SLOPES. CONDITIONS
DRY OUT FROM NORTH TO SOUTH FRIDAY AND SATURDAY.
ANOTHER CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW ARRIVES LATE
SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
13 winter weather, 6 heavy snow, 2 winter storm. Local standard time, as filed.
Winter Weather, Upper Yampa River Basin
- When
- November 20, 12:00 AM MST to November 21, 9:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
High-density snowfall totals of 4 to 7 inches were measured across the area.
Heavy Snow, West Elk and Sawatch Mountains
- When
- November 20, 2:00 PM MST to November 25, 10:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
High-density snowfall totals of 10 to 20 inches were measured across the area. Locally heavier amounts included 25 inches at Gothic and 28 inches at Schofield Pass and Irwin Lodge.
Winter Storm, Southwestern San Juan Mountains
- When
- November 20, 3:00 PM MST to November 25, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 3 feet were measured across the area. Locally heavier amounts included 50 inches at the Weminuche Creek SNOTEL site. WInd gusts of 20 to 40 mph produced areas of blowing snow.
Heavy Snow, Uncompahgre Plateau and Dallas Divide
- When
- November 20, 4:00 PM MST to November 24, 7:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 2 feet were measured above the 8000 foot level, with 4 to 11 inches below.
Heavy Snow, Grand and Battlement Mesas
- When
- November 20, 7:00 PM MST to November 24, 9:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 2 feet were measured across the area. Locally heavier amounts included 29 inches at the Park Reservoir SNOTEL site.
Winter Weather, Flattop Mountains
- When
- November 20, 11:00 PM MST to November 23, 11:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
High-density snowfall totals of 5 to 12 inches were measured across the area.
Winter Weather, Elkhead and Park Mountains
- When
- November 20, 11:00 PM MST to November 22, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
High-density snowfall totals of 4 to 7 inches were measured across the area.
Winter Storm, Northwestern San Juan Mountains
- When
- November 21, 12:00 AM MST to November 25, 12:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Four-day high-density snowfall totals of 10-20 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing snow.
Winter Weather, Upper Gunnison River Valley
- When
- November 21, 12:00 AM MST to November 22, 3:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
High-density snowfall totals of 3 to 4 inches were measured across the area.
Winter Weather, Central Yampa River Basin
- When
- November 21, 2:00 AM MST to 8:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
High-density snowfall totals of 2 to 4 inches were measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 21, 8:00 AM MST to November 24, 8:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
High-density snowfall totals of 3 to 10 inches were measured across the area. Numerous vehicle accidents in Vail and on Vail Pass resulted in the closure of I-70 for a period of time.
Winter Weather, Central Colorado River Basin
- When
- November 21, 6:00 PM MST to 11:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 4 inches were measured across the area.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- November 22, 10:00 AM MST to November 23, 4:00 AM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
High-density snowfall totals of 1 to 5 inches were measured across the area.
Heavy Snow, Grand Valley
- When
- November 22, 5:00 PM MST to November 23, 7:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
High-density snowfall totals of 3 to 7 inches were measured across the area.
Heavy Snow, Debeque to Silt Corridor
- When
- November 22, 5:00 PM MST to November 23, 7:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
High-density snowfall totals of 4 to 10 inches were measured across the area.
Heavy Snow, Central Colorado River Basin
- When
- November 22, 5:00 PM MST to November 23, 8:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
High-density snowfall totals of 4 to 8 inches were measured across the area.
Winter Weather, Roan and Tavaputs Plateaus
- When
- November 22, 5:00 PM MST to November 23, 8:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
High-density snowfall totals of 5 to 6 inches were measured above the 7000 foot level.
Winter Weather, Animas River Basin
- When
- November 23, 1:00 PM MST to November 24, 8:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
High-density snowfall totals of 3 to 5 inches were measured across the area.
Winter Weather, San Juan River Basin
- When
- November 23, 5:00 PM MST to November 25, 5:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
High-density snowfall totals of 3 to 5 inches were measured across the area.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- November 23, 7:00 PM MST to November 24, 11:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
High-density snowfall totals of 2 to 3 inches were measured across the area.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- November 24, 9:00 AM MST to November 25, 12:00 AM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
High-density snowfall totals of 3 to 4 inches were measured above the 6500 foot level.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and Strong Wind in California, November 20 to 22, 20132 deaths · 1 injured · $157,000 · 15 events
- Rip Current in Guam, November 20 to 21, 20131 death · 1 event
- Blizzard and Ice Storm in Alaska, November 20 to 23, 2013$60,000 · 5 events
- Winter Storm in Colorado, November 20 to 24, 201315 events
- Flooding and High Wind in California, November 20 to 23, 2013$5,000 · 62 kt wind · 10 events
- Winter Storm in Alaska, November 20 to 22, 2013$1,000 · 9 events
- Winter Storm and Heavy Snow in Utah, November 20 to 24, 20137 events
- Heavy Snow in Montana, November 20, 20133 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20132 events
- Funnel Cloud in Florida, November 20, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499192, 499174, 499173, 499176, 499175, 499181, 499182, 499172, 499184, 499183, 499180, 499185, 499186, 499177, 499178, 499179, 499191, 499187, 499188, 499189, 499190.